Page 1 of 1

I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Mon Dec 25, 2017 2:44 am
by logicalscout
Hi all,

I'm a new member here. I've been on SSRI's for 8 years now (cycling through all the SSRI's and SNRI's. Lexapro, Sertraline, Fluoxetine, Luvox, Gabapentin (very short amount of time), Pristiq.

I was on them straight from 2009 to 2018. Pre SSRI's I had very high anxiety (which required high min 20mg Lexapro to control) but also a very high sex drive (like a 11/10). Now after years of being on SSRI's They permanently caused adaptations making me have zero anxiety but also have near zero sex drive, adhedonia and fatigue (I get tired very easily from basic physical tasks).

I started tapering off in May 2017. With the help of some basic high dose vitamins I was able to avoid the acute withdrawal symptoms (brain zaps and headaches). From June to July I was completely off SSRI's but had zero sex drive or anxiety. Due to the severe adhedonia I also had some low grade depression. I then had a stressful event happen towards the end of July. This stress triggered anxiety and depression symptoms, I was hopelessly depressed and wanted to end it all. I want to note at this point I still had all the symptoms of PSSD. I spoke to my doctor and told him I wanted to go back on Lexapro 10mg to prevent suicide. He agreed it was a good course of action and prescribed it.

I took the 10mg for the first 2 days and BANG my sex drive came back in full force (9/10), my erections which were non existent for 8 years came back in full force. My fatigue disappeared overnight BUT I also had severe anxiety (It seems the anxiety and sex drive are linked?). My sex drive was so high I had to relieve myself several times in the day and also I was unable to drink coffee (I usually drink 4 a day to deal with fatigue) as it severely spiked my anxiety. I remember I was able to play tennis on one of those days and my chronic fatigue problems were gone. I had endless energy and drive but I had a constant feeling of unease (anxiety based). As I continued the with the SSRI's, my sex drive, energy and anxiety all disappeared as the lexapro started to "work". I was essentially "cured" for 2-3 days.

Now, doctor's always say when you start the AD the anxiety will get worse. In my case, this worsening anxiety also brought back my sex drive and energy (They seem be to inextricably linked). What is it that is exactly happening in these first few days of SSRI's and worsening of anxiety? That may give me a clue about the nature of PSSD.

Now what I say below is completely unscientific (and should not be taken as scientific claims but just my gut feelings.
The feeling I had in these first few days reminded me of when I took niacin (250mg) and my body flushed (high energy, higher anxiety, increased sex drive). I feel like the SSRI's in those first few days (after months of not being on them released all the histamine that were stored in the mast cells and resolved my issues). Maybe SSRI's persistently deplete brain histamine levels thus removing anxiety. The feeling once again was similar to taking modafinil (both induced anxiety but also resolution of PSSD symptoms).

Those 2-3 days of high anxiety but also high energy and sex drive were something I hadn't felt in more than 8 years. I'm now currently in 2.5mg of lexapro and have severe PSSD. My goal is to try niacin again, but continual niacin use will possibly cause liver issues and deplete histamine levels (thus no longer having the required effect).

My summary points are:
- anxiety and sex drive are linked. That flight or fight feeling when a thought makes you anxious is similar to the feeling when you view something arouses you.
- histamine and flushing seem to be involved
- not being on SSRI's seem allow you to build up endogenous histamine levels
- SSRI's may possibly deplete those (in the beginning the rush/release of histamine may resolve PSSD)
- My thoughts above are unscientific

Other points I'd like to make:
- When I'm sick, my ahedonia is a lot better and my sex drive increases a lot
- I've also been prescribed ritalin recently to help with ADD type symptoms from years of being on SSRIs and it has little effect on my sex drive

Anyone have any thoughts?

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Mon Dec 25, 2017 6:42 am
by Whyme11
A very few people get pssd while tapering or as a withdrawal may be it is your case.Means they may still need ssri for there sexual function.
Is your sex preference differ with and without anxiety ?

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Mon Dec 25, 2017 9:01 am
by Ghost
Welcome to the forum! I've seen this before. What has helped some in the past is reinstating at a lower dose and then immediately beginning to taper off incredibly slowly. SSRIs return sex drive to mice who have PSSD from exposure when they are young. I don't really know why this is, but it pushes the right buttons and then sometimes they'll snap back into place if you come off carefully.

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Tue Dec 26, 2017 6:26 am
by shadowMan
About Histamine, Area showed me this nice article:

Brain Histamine Is Crucial for Selective Serotonin Reuptake Inhibitors‘ Behavioral and Neurochemical Effects
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4648163/

I definitely have histamine problems, I have hives that started while on lexapro and right before my sexual problems started, and It never disappeared.

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Tue Dec 26, 2017 8:37 am
by Timm Thaler
logicalscout wrote:My summary points are:
- anxiety and sex drive are linked. That flight or fight feeling when a thought makes you anxious is similar to the feeling when you view something arouses you.
- histamine and flushing seem to be involved?

I totally agree!! It matches exactly my (unscientific) observations!

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Sat Jan 06, 2018 3:50 am
by logicalscout
Thanks for the replies all, I've been off SSRI's for about 2 weeks now, I will re-test this hypothesis soon.

Does anyone else here feel a pressure or mild pain in the left side of their head for most of the day? I notice when the PSSD is at the worst, the pain/pressure is also at the worst. I don't feel it much as I wake up but gets worse as the day goes on.

If imagine any sexual material or imagine any girls I find attractive, I do get aroused (it takes a while and the response is far from what it was pre-SSRI), once that fight or flight arousal kicks in, I feel mild pleasure in that area of the brain and the pressure/pain go away. As soon as the arousal is over, it comes back.

Anyone have similar experiences?

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Sat Jan 06, 2018 9:35 am
by GIXXER
Funny you mention this. I went back on 10mg of lexapro, and for the first few weeks I was getting morning wood, and spontaneous erections throughout the day. For a minute I thought there was hope insight. Unfortunately it didnt last and Im back down to nothing again.

Re: I was "cured" for 2-3 days, need help on analysing why

Unread postPosted: Sat Jan 06, 2018 2:41 pm
by logicalscout
Just reading some of the zinc finger theory on hackstasis, from a user called gbolduev

Histidine helps women orgasm. It's astonishing that this fact doesn't get more media coverage, but if you read up on the therapeutic uses of amino acids to treat certain conditions, it's right there in black and white. Orgasm depends on the action of histaMINE in mast cells, which are also involved in allergic reactions. HistiDINE is an amino acid your body uses to make histaMINE. One reason people on SSRI drugs have trouble with orgasm is that it interferes with this. I have read that you can use histidine to counteract this effect of SSRIs, although I have never used it under those conditions. Histidine also helps with vaginal lubrication and secretion of tears from the eyes. I began using this in my 40s when orgasm became more difficult, and things have been good ever since.

Also, get this. The literature describes a subset of women who orgasm easily and are a complete mess emotionally, crying at the drop of a hat. These women are called histadelics, and their condition is attributed to an excess of histidine. Again, this may be why SSRIs are such a help to certain weepy people. So you want to be careful not to take too much histidine, because it can make you weepy. This happened to me, so I am careful with dosing. I had been using histidine 500 mg tablets by Twinlab. Broken in half, they provided a 250 mg dose, which helped me orgasm without making me a basket case. If I take 500 mg, I'm a basket case.


Sounds very similar to experience above with histamine release (mediated via modafinil/niacin). Maybe SSRI's work due to their histamine depletion capabilities?